Ask a doctor

What to Do when Restylane Won't Dissolve?

I had Restylane injected under my eye area a year and a half ago. It has not dissolved on its own.

It seems to have caused some extreme heaviness in my cheek area that has cause my mouth to look like its pointing downward. The left cheek is much bigger and both sides look different. Also, when I smile the cheek pushes up so high into the eye area and causes so many lines under my eyes it looks terrible.

Can I use something to remove it?

Doctor Answers (14)

Massage-Dont have any injections around the eye-extreme case surgical removal

+4

I dont do filler injections around the eye-there has been a reported case of blindness following filler injection close to the eye

I dont use hyaluronidase injections-some experienced doctors do-but I would not around the eye.

I agree with Dr. Wallach- after a year most of what you feel as a lump is scar tissue-Restylane dissolves fairly rapidly-studies show most gone by a year and a half.

I would just continue to firmly massage the lumpy area-you can mold scar tissue over time with massage.

I have removed lumps caused by fat injection below the eyelid, but Restylane would be more difficult. The scarring from surgey would probably be worse than the lump.

I do believe you will improve with massage-don't give up.


Boston Plastic Surgeon
5.0 out of 5 stars 26 reviews

You need a careful examination

+3

Michelle,

The Restylane should be completely gone by now. You really need to either go back to your original injector or seek out someone who specializes in injections and periorbital surgery. It sounds like you may need some type of intervention, but you need a complete evaluation prior to rushing into anything.

David Shafer, MD

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

Go back to your physician and study your before and after photographs; Restylane is not the cause!

+3

Restylane is comprised of hyaluronic acid which typically lasts between six to nine months. After a year and a half, I seriously doubt that the changes you described are totally attributed to Restylane. There could be other things going on.

I suggest that you go back to the physician who performed the injections and confirm that this was the product that was utilized. I hope that pre-injection photographs were taken in order that you can diligently study and compare them to recent ones.

It is my hunch, that the changes described are due to the horrible "a" word...aging!

Stephen A. Goldstein, MD

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

You might also like...

Restylane is not the cause

+2

It sounds like you have a somewhat complicated problem that requires detailed examination. I doubt that Restylane is the culprit. Restylane would be long gone at a year and a half.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Something does not add up

+2

You are attributing a large number of findings related to aging to an injection of Restylane more than a year ago. Even if the Restylane was injected around the eyes, in an off-label use manner, the Restylane cannot be the reason for the corners of your mouth turning down.

The only filler that I have seen to cause the symptoms you describe is silicone microdroplets. I have had many patients who present for facelifts with silicone in their cheeks and describe the same symptoms.

Are you sure you got Restylane? If you would like, you could pursue another consult with another plastic surgeon for a second opinion. It sounds like the effects of aging and gravity have not waned in spite of Restylane injections, which is totally normal.

Best of Luck.

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

It may be that you didn't get Restylane, but another, more dangerous filler

+2

Restylane is a great product in that it is very easily dissolved if it is not doing what you want it to do, but my concern is that you didn't receive the real thing. There are many other fillers out there, some of which are very scary as they don't go away after 6 to 12 months and can even be permanent and cause permanent scarring.

The most concerning of these fillers is silicone, but there are others like Radiesse, Sculptra and Artefill that may be what was used here. I agree with the other doctors that you probably won't benefit by surgery and may end up worse. While hyaluronidase is an option, with this being close to the eye that may be a problem.

This case shows the utmost importance of choosing your surgeon wisely. There are many people who are getting into this field that have little or no experience or qualifications and many who have a good name but farm their fillers and botox out to nurses or PAs/NPs. So be careful in the future and good luck with this issue.

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 17 reviews

Hyaluronidase

+2

Hyaluronidase will dissolve any hyaluronic acid filler.

Juvederm works extremely well in my hands, albeit as an off-label use, to treat the hollowing of the lower eyelids. Very conservative volumes are used.

Min S. Ahn, MD
Westborough Facial Plastic Surgeon
4.5 out of 5 stars 19 reviews

Persistent Restylane problems

+1

Restylane is a powerful and effective dermal filler that usually lasts approximately 6 months. It sounds on your case your Restylane has lasted much longer than that. This may be due to some leftover Restylane in your tissue or it may be due to swelling or a small amount of scar tissue in your skin around the original Restylane injection. At this time, scheduled a consult with a board-certified plastic surgeon who will be able to determine the cause for this firm tissue. If you have Restylane left over in this area, they may recommend an injection with a hyaluronidase solution to help break up the leftover Restylane.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 60 reviews

See your doctor for Restylane bumps after 18 months

+1

While it's possible that Restylane may be still present in your cheeks 18 months after injection, it's unlikely. It sounds like there is something else going on. Before suggesting what it might be, it's best to visit your practitioner for an evaluation. If it is still Restylane, Hyaluronidase can be used to break down and dissolve the Restylane. First step is to back to your physician or be seen by another.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Cheek firmness after restylane injection

+1

Hyaluronidase is a naturally occuring enzyme that is produced by bacteria to help them dissolve the hyaluronic that exists in normal tissues. This can be used to help dissipate the restlyane if that is the cause of your problem. Other possiblities include a hematoma with fibrosis.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.